Florida, 2003

Hail and Damaging Wind in Florida, March 13, 2003

March 13, 2003 · NWS MFL · 2 events in 1 county or zone

73 inches of rain. Street flooding occurred on Military Trail between 45th Street and North Lake Boulevard.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A severe thunderstorm that formed near the intersection of a frontal boundary and the sea breeze front produced wind gusts of 60 mph and hail ranging from penny to golf ball in size.Doppler radar indicated localized maximum storm total rainfall amounts near 10 inches while a South Florida Water Management District rain gauge measured 2.73 inches of rain. Street flooding occurred on Military Trail between 45th Street and North Lake Boulevard. Excessive lightning caused numerous tree fires and power was knocked out to about 7000 customers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Mar 13, 2:40 PM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Mar 13, 2:40 PM EST, 4 hours 5 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
240 PM EST THU MAR 13 2003

TEMPERATURES WILL CONTINUE WARMER THAN NORMAL ACROSS SOUTH FLORIDA
FOR THE FORESEEABLE FUTURE AS THE LONGWAVE TROUGH REMAINS ENTRENCHED
OVER THE CENTRAL PART OF THE CONTINENT. BIGGEST CHANGE THIS CYCLE
WILL BE INCREASED CHANCES FOR CONVECTION OVER THE WEEKEND. MODELS
ALL BEGINNING TO LOOK SIMILAR WITH RAIN CHANCES SATURDAY AND MAV
CONTINUES THE HIGHER POPS THROUGH SUNDAY. MAIN REASON FOR
PRECIPITATION WILL BE DEEPER MOISTURE AND ENERGY CHUNKS ROTATING
AROUND UPPER LEVEL LOW OVER SOUTHEAST STATES. MAV NUMBERS MAY BE
SOMEWHAT HIGH GIVEN THAT INSTABILITY LOOKS A BIT SKIMPY FOR
SATURDAY...HOWEVER IF CLOUDINESS HOLDS OFF LONG ENOUGH TO HEAT
THINGS UP WELL...AFTERNOON STORMS COULD BECOME MORE NUMEROUS. WITH
SURFACE RIDGE DIRECTLY OVER SOUTH FLORIDA SUNDAY...WINDS WILL BE
VERY LIGHT SO SEABREEZES WILL BE A GOOD BET. WILL INCREASE POPS TO
SCATTERED CATEGORY AS WELL FOR SUNDAY.

NO CHANGES THROUGH THE EXTENDED PERIODS WITH A CONTINUATION OF ABOVE
NORMAL TEMPERATURES. WILL MAINTAIN SLIGHT CHANCE POPS THROUGH THE
PERIOD AS WARM TEMPERATURES PRODUCE SEABREEZES BOTH COASTS EACH DAY.

WINDS WILL BE FAIRLY LIGHT OVER THE MARINE AREAS THROUGH TUESDAY
WITH NO HIGHLIGHTS NEEDED. DIRECTION WILL BE MOSTLY SOUTHEAST EXCEPT
FOR A BRIEF PERIOD OF SOUTH AND SOUTHWEST FLOW SATURDAY NIGHT AND
SUNDAY.

NO PROBLEMS FOR FIRE WEATHER.

PBI BE 071/085 072/083 069 24122
FLL BE 074/085 075/084 072 24122
MIA BE 074/086 075/084 072 24121
APF BE 068/086 069/084 068 24020

.MIA...NONE.
Hazardous weather outlook, Mar 13, 9:00 AM EST, 9 hours 45 minutes before
FLZ063-066>075-132300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
900 AM EST THU MAR 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

...ISOLATED THUNDERSTORMS THIS AFTERNOON...

A CONTINUING MOIST AND MODERATELY UNSTABLE ATMOSPHERE...ALONG WITH
SEA BREEZE INFLUENCES...WILL ALLOW FOR ISOLATED THUNDERSTORMS TO
DEVELOP BY MID AFTERNOON.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EXPECT INCREASING MOISTURE AND INSTABILITY OVER SOUTH FLORIDA INTO
NEXT WEEK AS A STRONG WEATHER SYSTEM MOVES THROUGH THE SOUTHEAST
UNITED STATES. THIS WILL RESULT IN WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS EACH DAY...MAINLY DURING THE AFTERNOON. THE
THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS HOWEVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Melbourne radar (KMLB), 142 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Palm Beach

When
March 13, 6:45 PM EST to 7:00 PM EST
Where
Palm Beach County, Jupiter
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
26.933, -80.100

Hail, Palm Beach

When
March 13, 6:45 PM EST to 7:00 PM EST
Where
Palm Beach County, Jupiter
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
26.933, -80.100

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344471, 5344472.